Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS Springfield, MO

March 9, 2017Jasper County, Lawrence County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2017, 6:38 PM CST for Jasper County, Lawrence County, Newton County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 6:38 PM CST (00:38 UTC)
Expired
Mar 9, 2017, 7:30 PM CST
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 44 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 6:39 PM CSTHAIL 1Sarcoxie, MOQUARTER SIZED HAIL SW OF SARCOXIE...639PM S OF I44.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 11:10 AM CSTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2331 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS53 KSGF 100038
SVRSGF
MOC097-109-145-100130-
/O.NEW.KSGF.SV.W.0087.170310T0038Z-170310T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
638 PM CST THU MAR 9 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Newton County in southwestern Missouri...
  Southern Lawrence County in southwestern Missouri...
  Southeastern Jasper County in southwestern Missouri...

* Until 730 PM CST

* At 638 PM CST, a severe thunderstorm was located near Sarcoxie, or
  10 miles northwest of Monett, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monett...                         Aurora...
  Mount Vernon...                   Marionville...
  Sarcoxie...                       Pierce City...
  Verona...                         Stotts City...
  Freistatt...                      Wentworth...
  La Russell...                     Hoberg...
  Chesapeake...                     

This includes Interstate 44 between mile markers 27 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3693 9363 3693 9415 3714 9415 3712 9361
      3692 9361
TIME...MOT...LOC 0038Z 295DEG 36KT 3706 9402 

HAIL...1.00IN
WIND...60MPH
 
$$

Foster
2 follow-up statements
126 
WWUS53 KSGF 100114
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
714 PM CST THU MAR 9 2017

MOC097-145-100123-
/O.CAN.KSGF.SV.W.0087.000000T0000Z-170310T0130Z/
Newton MO-Jasper MO-
714 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEWTON AND
SOUTHEASTERN JASPER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CST for
southwestern Missouri.

LAT...LON 3693 9363 3694 9406 3699 9406 3702 9384
      3701 9361 3692 9361
TIME...MOT...LOC 0113Z 284DEG 27KT 3695 9372 

$$

MOC109-100130-
/O.CON.KSGF.SV.W.0087.000000T0000Z-170310T0130Z/
Lawrence MO-
714 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR SOUTHERN LAWRENCE COUNTY...

At 713 PM CST, a severe thunderstorm was located over Aurora, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Monett...                         Aurora...
Marionville...                    Pierce City...
Verona...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3693 9363 3694 9406 3699 9406 3702 9384
      3701 9361 3692 9361
TIME...MOT...LOC 0113Z 284DEG 27KT 3695 9372 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatch
583 
WWUS53 KSGF 100125
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
725 PM CST THU MAR 9 2017

MOC109-100135-
/O.EXP.KSGF.SV.W.0087.000000T0000Z-170310T0130Z/
Lawrence MO-
725 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAWRENCE COUNTY WILL
EXPIRE AT 730 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CST for
southwestern Missouri.

LAT...LON 3693 9363 3694 9406 3699 9406 3702 9384
      3701 9361 3692 9361
TIME...MOT...LOC 0125Z 295DEG 36KT 3691 9360 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:13 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 9, 2:13 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
213 PM CST Thu Mar 9 2017

.SHORT TERM...(This evening through Friday)
Issued at 126 PM CST Thu Mar 9 2017

Strong to severe thunderstorms will be possible this afternoon
into this evening in advance of a cold front that will approach
and move through the region tonight.

Increasing instability and moisture along with steep lapse rates
and good shear will allow for the development of strong to severe
thunderstorms. Storms this afternoon will continue to show
supercell characteristics with hail to golfball size or larger
with the strongest storms which will be the main concern. Isolated
wind gusts to 60 mph and a brief tornado may be possible but less
likely.

The cold front and storms are expected to move south of the area
fairly quickly, exiting the region by midnight. Cold Canadian air
will begin to filter into the Ozarks overnight with high
temperatures Friday very early in the morning with temperatures
falling into the 30s to around 40 degrees by sunrise and only
climbing into the 40s to around 50 near the OK/AR line in the
afternoon.

.LONG TERM...(Friday Night through Thursday)
Issued at 126 PM CST Thu Mar 9 2017

Temperatures Friday night will drop in earnest as the
Canadian/Arctic air slides south across the Plains as a ridge
develops over the Rockies. The northwesterly upper level flow will
allow unhindered travel for the cold airmass. As this occurs, an
Upper level disturbance will move across the region and allow for
the development of precipitation, which at this time looks to be
primarily snow for all be the extreme southwestern portions of
Missouri.

Temperature swill fall through the the overnight hours Saturday
night and through the day Saturday as continued cold air
advection occur. As the upper level disturbance moves over the
region snow is expected to begin just after midnight and fall
through the day. The combination of Warm ground from the
unseasonably warm temperatures, Higher March sun angle and day
time processes should limit snow accumulation to 1-2 inches
mainly on grassy and elevated surfaces.

Temperatures will fall below freezing across portions of central
Missouri and the eastern Ozarks late Friday night, Saturday
morning. Reading may fall into the middle 20s across those areas
initially and remain below freezing through Sunday afternoon. The
temperatures will continue to fall and the cold air will
overspread the entire region SAturday night into Sunday morning.

Because of the unusually warm temperatures the region has seen
over the past few week and the advance growth that has occurred
across the region, Freeze Warning will be issued across central
Missouri and the Eastern Ozarks for Friday night and for all of
the Missouri Ozarks and Southeast Kansas for Saturday night. This
is almost 3-4 weeks early for this type of headline, but the
impacts to orchards, fruit trees, tender plants that have bloomed
early will be significant after coordination with area
Agricultural experts from the USDA, FSA, NRCS and Extension
agents.

Another clipper system will then move quickly across the region
Sunday night into Monday morning. This may bring a dusting of
light accumulation parts of the area but should be less than a
half inch.

A very slow warning trend is expected next week however the start
of the week will remain cool with overnight lows Monday and
Tuesday falling into the 20s again. This may result in additional
Freeze Warnings for early next week. Temps by Wednesday should
climb into the 40 and lower 50s during the day with 50s area wide
on Thursday. Overnight lows should remain above the freezing mark
these morning but will continue to monitor the strength of the
cold air mass.

Models do try and bring some additional precipitation to the area
towards the later part of next week but confidence is low at this
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1125 AM CST Thu Mar 9 2017

Flight conditions across the region will be VFR for the most
part. SHowers and thunderstorms are expected to develop through
this afternoon and into this evening. Where storms move over area
terminal and airfield, visibilities and ceilings will fall to
MVFR or briefly IFR, however, coverage and duration will be very
limited and hard to pinpoint. Have used Vicinity wording to cover
the quick moving nature or of the storms today. For late this
evening and overnight conditions will be VFR with only scattered
high clouds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from 6 PM CST Saturday to 1 PM CDT Sunday for
     MOZ066-067-077>079-088>090-093>097-101>106.

     Freeze Warning from 10 PM CST Friday to 1 PM CDT Sunday for
     MOZ055>058-068>071-080>083-091-092-098.

KS...Freeze Warning from 6 PM CST Saturday to 1 PM CDT Sunday for
     KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Mar 9, 1:13 PM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
113 PM CST Thu Mar 9 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
113 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Elevated Fire weather risk.

DISCUSSION...

 Moisture will continue to increase this afternoon across the
area which will lead increasing instability ahead of a cold
front. Thunderstorms will continue to develop and impact the
Ozarks through this afternoon and early evening. Some of the
storms could become strong to severe with large hail and damaging
wind and an isolated tornado the main severe weather risks
expected.

Some elevated fire weather concerns will still be possible across
portions of the eastern Ozarks today, however the increasing
moisture will help to mitigate this as the afternoon progresses.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A colder, arctic air will move in behind the cold front on
Friday, with a chance of snow late Friday night into Saturday.
Some accumulating slushy wet snow will be possible across the
eastern Ozarks. Another shot of light snow will come Sunday night
into Monday morning.

A hard freeze is then expected to take place Friday night for
areas across central Missouri and the eastern Ozarks and then
Saturday night across the area with some teens across the eastern
Ozarks to mid 20s in the southwest corner of Missouri. Another
hard freeze is expected on Monday night with lows from the low to
mid 20s.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Mar 9, 6:06 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             PLEASANT HOPE           37.46N 93.27W
03/09/2017  M1.25 INCH       POLK               MO   LAW ENFORCEMENT

            1.25" HAIL FROM PLEASANT HOPE TO TIN TOWN ON
            STATE HIGHWAY.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 6:15 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 NNE SPRINGFIELD       37.26N 93.25W
03/09/2017                   GREENE             MO   TRAINED SPOTTER

            SHINGLES BLOWN OFF ROOF NORTH OF PAYNE
            STEWART GOLF COURSE. PRIVACY FENCE BLOWN
            OVER.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 6:24 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             MONETT                  36.92N 93.93W
03/09/2017  M1.00 INCH       BARRY              MO   TRAINED SPOTTER

            1.00" HAIL. .

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 6:26 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     PURDY                   36.82N 93.92W
03/09/2017                   BARRY              MO   TRAINED SPOTTER

            FUNNEL CLOUD INDICATED NW OF PURDY.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 6:34 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     MOUNTAIN GROVE          37.13N 92.26W
03/09/2017                   WRIGHT             MO   FIRE DEPT/RESCUE

            MOUNTAIN GROVE FIRE CHIEF REPORTS SEVERAL
            ROOFS HAVE SHINGLES BLOWN OFF, SMALL TREES
            BLOWN OVER, PRIVACY FENCE ON HOVIS STREET
            BLOWN OVER. NORTHEAST PART OF TOWN.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 6:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     AURORA                  36.97N 93.72W
03/09/2017                   LAWRENCE           MO   LAW ENFORCEMENT

            AURORA PD REPORTING RURAL FIRE TRUCK AND
            PASSENGER VEHICLE BLOWN OFF THE ROADWAY INTO
            A DITCH ON ROUTE K NORTH OF AURORA AT FARM
            ROAD 2167.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:03 PM CSTTornado WarningSGFBarry, Christian, Lawrence, Stone27 min
Mar 9, 6:07 PM CSTTornado WarningSGFBarry, Lawrence, Newton53 min
Mar 9, 6:25 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark50 min
Mar 9, 6:28 PM CSTTornado WarningSGFBarry, Christian, Stone, Taney47 min
Mar 9, 6:42 PM CSTTornado WarningSGFBarry48 min
Mar 9, 6:53 PM CSTSevere Thunderstorm WarningSGFHowell, Oregon52 min
Mar 9, 6:56 PM CSTTornado WarningSGFStone, Taney49 min
Mar 9, 7:05 PM CSTSevere Thunderstorm WarningSGFMcDonald, Newton55 min
Mar 9, 7:10 PM CSTSevere Thunderstorm WarningSGFHowell37 min
Mar 9, 7:12 PM CSTTornado WarningSGFBarry, Stone48 min
Mar 9, 7:24 PM CSTSpecial Weather StatementSGFChristian21 min
Mar 9, 7:31 PM CSTSevere Thunderstorm WarningSGFBarry, McDonald, Newton59 min
Mar 9, 7:41 PM CSTSevere Thunderstorm WarningSGFOzark, Taney28 min
Mar 9, 7:43 PM CSTTornado WarningSGFStone, Taney18 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.